​This Woman’s Skin ‘Melted Off’ From Her Medication


Karomaza |

By Korin Miller, photography by Khaliah Shaw

“It felt like I was on fire.”

When you get a drug from your pharmacy, you probably assume it’s no biggie—you’ll take the pills, feel better, and get on with your life. But for Khaliah Shaw, taking a doctor-prescribed medication had much more serious side effects.

According to , Khaliah went to see her doctor in 2014 after she began experiencing symptoms of depression and got a prescription for lamotrigine, a drug that is commonly used to control seizures and bipolar disorder but can also help people suffering from depression. Everything was fine for a while, but two weeks after she started taking the medicine, her body broke out in blisters. 

Watch: This Is What It’s Like To Date On Antidepressants

“I was in excruciating pain. It felt like I was on fire,” she said. Khaliah was diagnosed with Stevens-Johnson Syndrome, a rare skin disorder that is typically caused by an allergic reaction to medicine or an incorrect dose of medicine. Khaliah is suing over her condition—her lawsuit says she received the wrong dosage and her pharmacy didn’t catch the error.

The syndrome “essentially causes your body to burn from the inside out and you pretty much just melt,” she said. As a result, her skin is burned and scarred, she’s slowly losing her vision, her sweat glands are gone, and she has permanently lost her fingernails. “This did not have to happen. This was not just some sort of fluke in my opinion,” she says. “This happened as a directly result of somebody’s error.”

Watch: Some Antibiotics May Be Linked To An Increased Risk Of Miscarriage

Stevens-Johnson Syndrome is a medical emergency that usually requires hospitalisation, according to the . It typically begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters. Then the top layer of the affected skin dies, sheds, and then heals. Recovery can take anywhere from weeks to months, depending on the severity of the condition.

Khaliah’s story is scary, but women’s health expert , says this is a “very rare skin disorder,” adding, “it’s extremely uncommon for someone to experience something like this.” However, it can happen, and Dr Jennifer Haythe, assistant professor of medicine at Columbia University Medical Centre says certain medications are linked to the syndrome more than others. The most common ones linked to Stevens-Johnson Syndrome are certain antibiotics, non-steroidal anti-inflammatory drugs, and anticonvulsant medications, “though many more drugs have been implicated over the years,” she says.

Watch: This Woman Turned Her Skin Condition Into Incredible Body Art

Dr Delphine Lee, a dermatologist at Providence Saint John’s Health Centre in Santa Monica, California, urges people to be more aware of the medication that they’re taking. That includes asking your doctor what they’re prescribing, at what dose, and why, and making sure that’s consistent with what you get at the pharmacy. “Medications are given by humans and humans make errors,” she says.

Stevens-Johnson Syndrome can’t be predicted, but if you have any type of allergic reaction after taking a medication, Haythe says it’s important to stop taking the medication immediately and speak to your doctor.

Wondering why you’re having skin problems after being at the gym? Here’s 6 nasty things that can happen to your skin while exercising, here’s 4 things you’d never guess could cause skin cancer, but totally can.

This article was originally featured on

Watch ON: Health Health News Real Women